Hail, Cheyenne
- When
- July 7, 3:21 PM MST
- Where
- Cheyenne County, 1.04 mi W of Brownson
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.190, -103.130
Fire chief reports golf ball size hailstones.
Cheyenne County was on the northern edge of a more widespread severe weather event on July 7th. Thunderstorms produced large hail across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Cheyenne County was on the northern edge of a more widespread severe weather event on July 7th. Thunderstorms produced large hail across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 1:13 PM MST, 2 hours 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 213 PM MDT Mon Jul 7 2025 .KEY MESSAGES... - There is an Slight Risk (Level 2 of 5) for severe weather today across portions of western Nebraska. All modes of severe weather are possible today: large hail, damaging winds, and an isolated tornado. - Hot temperatures and dry conditions return Tuesday, limiting precipitation chances across the CWA. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 1230 PM MDT Mon Jul 7 2025 Visible satellite imagery remains fairly clear late this morning, showing most of the cloud cover in South Dakota. There is a small cumulus field north of the Pine Ridge in Sioux and Niobrara Counties, which could be a potential area of development for storms later this afternoon. Although, based off the lack of cloud cover over the CWA now, storms could have a hard time developing this afternoon. Model soundings do show a capping inversion, but this looks to erode by early afternoon. However, there are several boundaries at play which could help storms initiate this afternoon. A weak shortwave moving across the area today as sent a front through the Interstate 25 corridor in Wyoming, switching winds out of the north. Dewpoints behind this front remain in the 50s which will be favorable for storms. A dryline along the Laramie Range could also be an area of initiation if clouds can develop. Lastly, more south and east flow in the Nebraska panhandle could lead to converging boundaries and areas of development. Hi-Res models show a bit of disagreement with each other, making it difficult to iron out a solution for today's severe weather potential. The HRRR appears to be the least aggressive, showing only a few storms in the southern Nebraska panhandle. Other models like the NAMNest, RRFS, and MPAS show storm development in northeast Wyoming tracking southeastward into Niobrara County and the northern Nebraska panhandle. The environment in Converse and Niobrara Counties and the Nebraska panhandle are still favorable for severe weather if storms can develop. MUCAPE values range anywhere from 1200 to 2000 J/kg. Effective shear values are a bit weaker today compared to yesterday, however its still high enough to sustain stronger storms with rotating updrafts. DCAPE values remain over 1200 J/kg as well. These factors will lead to both a damaging wind and large hail threat for most areas east of the Laramie Range. Also cannot rule out the potential for an isolated tornado threat, mainly in the far eastern row of counties of the panhandle where MLCAPE values are over 1300 J/kg. Mid-level lapse rates are also very steep across the area which will help support deep convection if storms do get going. Storms will dissipate and/or move out of the area later this evening. Upper-level ridging will stregthen on Tuesday, allowing conditions to warm up and dry out. Temperatures will climb back up to above average with highs in the upper 80s to mid 90s. Precipitation concerns will be relatively low thanks to subsidence under the ridge and dry surface conditions. Hi-Res guidance does show the potential for a weak shower or thunderstorm to develop in the Interstate 80 corridor between Cheyenne and Sidney. Given the dry surface and inverted-v soundings, gusty winds will be possible. Any storms will dissipate by the evening hours, leading to a quiet overnight. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 205 PM MDT Mon Jul 7 2025 Water Vapor Imagery shows an active Pacific Ocean thats going to be responsible for the multitude of shortwaves traversing The Pacific Northwest and Intermountain West. Wednesday and Thursday will be our break as the ridge axis moves over the intermountain West to keep things dry over those two days. Temperatures look to soar into the 80's and 90's with a few isolated spots of 100 degrees. Friday starts the return of troughs as an upper level low flattens out our ridge to resurrect our storm chances. The 500mb and 700mb heights show this compression resulting in increased winds for Friday as those jets push through. The other result of these compressed heights will be the synoptic support to help increase the storms duration as well. Some cooler air will accompany this compression dropping temperatures back down into the 70's before another ridge pushes through this weekend to turn the temperatures right back into the 80's. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1110 AM MDT Mon Jul 7 2025 The atmosphere is currently capped with delaying development but, storms are still expected to initiate around 21z and expected to move roughly southeast. some showers may start off over KLAR and become a storm over KCYS. For KCDR if storms develop to the north they are expected to drop south over KCDR however if no storms develop then KCDR may just see some brief showers to weak thunderstorms. The most favorable environment is over KSNY as the CAPE looks to be the strongest in the southern panhandle. Tomorrow as the ridge becomes more pronounced over the area, light but possibly variable winds will be expected through the morning. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...MM AVIATION...MM
Hazardous Weather Outlook National Weather Service Cheyenne WY 217 PM MDT Mon Jul 7 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-082030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 217 PM MDT Mon Jul 7 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - There is an Slight Risk (Level 2 of 5) for severe weather today across portions of western Nebraska. All modes of severe weather are possible today: large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY - Hot temperatures and dry conditions return Tuesday, limiting precipitation chances across the CWA. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
Special Weather Statement
National Weather Service Cheyenne WY
352 PM MDT Mon Jul 7 2025
NEZ054-055-072215-
Kimball NE-Cheyenne NE-
352 PM MDT Mon Jul 7 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES THROUGH 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Potter, or 17 miles west of Sidney, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lorenzo and Brownson.
This includes Interstate 80 in Nebraska between mile markers 45 and
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4101 10339 4119 10338 4121 10300 4100 10302
4100 10332
TIME...MOT...LOC 2151Z 273DEG 13KT 4110 10329
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GoatleyThe Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
2 hail. Local standard time, as filed.
Fire chief reports golf ball size hailstones.
Trained spotter reports quarter size hailstones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262543, 1262544.